Michigan, 2006

Damaging Winds in Michigan, August 1 to 2, 2006

August 1 to 2, 2006 · NWS GRR · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 1, 9:14 PM EST, 38 minutes earlier.

Area forecast discussion, Aug 1, 9:14 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 PM EDT TUE AUG 01 2006

.UPDATE...
KGRR-88D IS SHOWING SOME PCPN DEVELOPMENT OVER THE LAKE. STORMS OVER
NORTHERN LAKE MICHIGAN ARE ASSOCIATED WITH A VORT MAX MOVING THROUGH
THE REGION. THE ACTIVITY TO THE SOUTH SEEMS ASSOCIATED WITH A
CONVECTIVLY INDUCED VORT THAT MOVED EAST FROM IOWA AND SOUTHERN
WISCONSIN. WITH CURRENT LI/S NEAR -9C AND CAPE CURRENTLY AROUND 3500
J/KG...SUFFICIENT JUICE EXISTS FOR STORM DEVELOPMENT OVERNIGHT.
ADDITIONALLY...SHEAR VALUES NEAR 30 KTS SUGGEST THAT A FEW STORMS
COULD BE SEVERE MAINLY NORTH OF A WHITEHALL TO MOUNT PLEASANT LINE.

WILL ADD SCT/ISO TSRA TO THE SOUTHERN CWA TO ACCOUNT FOR THE CURRENT
DEVELOPMENT. THE REST OF THE FORECAST LOOKS OK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT THROUGH 8
PM WED EVENING.

&&

93
Hazardous weather outlook, Aug 1, 8:50 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 PM EDT TUE AUG 1 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-020945-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
950 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ANOTHER VERY WARM NIGHT IS UNDERWAY. TEMPERATURES ARE NOT LIKELY TO
FALL BELOW 75 DEGREES OVERNIGHT. COMBINED WITH THE HOT AFTERNOON
EARLIER TODAY...HEAT RELATED STRESS IS STILL A STRONG POSSIBILITY
OVERNIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR AND NORTH OF
ROUTE 10 OVERNIGHT. THE PRIMARY RISK WOULD BE DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY
RAINFALL. STORMS THAT DEVELOP WILL MOVE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS NEAR AND SOUTH OF INTERSTATE 96 WILL ONCE AGAIN SEE
DANGEROUSLY HIGH HEAT INDEX VALUES DURING THE AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM NORTHWEST TO
SOUTHEAST ACROSS SOUTHWEST LOWER MICHIGAN LATE IN THE AFTERNOON
INTO THE LATE EVENING. THESE STORMS ARE AHEAD OF CANADIAN COLD
FRONT THAT SHOULD BE SOUTH OF LOWER MICHIGAN BY EARLY THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT AND WEDNESDAY.

WDM 93

The radar

The Grand Rapids radar (KGRR), 113 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oceana

When
August 1, 9:52 PM EST to August 2, 9:52 PM EST
Where
Oceana County, Mears
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -86.417

Several trees and power lines were blown down near Mears and Pentwater.

Thunderstorm Wind, Mason

When
August 2, 2:00 AM EST
Where
Mason County, Ludington
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -86.450

Law enforcement reported that several trees were blown down across southern Mason county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527589, 5527588.